Stevens-Johnson syndrome (SJS) is a rare and severe condition that is caused by an allergic reaction to prescription medications as well as over-the-counter medications. Just about any medication can cause the condition and some medications even list warnings on their labels of the possibility. This brings about the question of whether Stevens-Johnson syndrome should be added to all warning labels.
So far, studies haven’t revealed exactly what causes this allergic reaction in some people, although some studies show certain ethnic groups to be more susceptible to SJS when taking specific medications for epilepsy or seizures because of a gene variant known as HLA-B*1502. Basically, SJS affects people of all races, ages, creeds and geographical locations. That is a scary statistic. While the FDA has acknowledged that certain medications are more likely to cause this reaction than others (i.e. Tylenol, Motrin, children’s medicines, Dilantin and Chantrix to name a few), the agency only requires companies to place the warnings on drugs that have caused the potentially life-threatening condition en mass.
It may be the seriousness of the disease that makes the FDA balk at placing the warning on all medications before gaining approval. SJS causes sufferers to experience symptoms like rash, painful blisters in the mucus membranes and in the eyes, nose, mouth, ears and genitals. It also causes skin to peel off in patches all over the body. SJS can cause patients to suffer from permanent scarring, blurred vision and even blindness. The condition may even prove fatal.
As more and more people are getting Stevens-Johnson syndrome because they are taking medications that do not include proper warnings on the labels, lawsuits will keep being filed against the drug companies that make the drugs. If you or someone you love has suffered from SJS, contact Greg Jones Today. I may be able to help you recover money for your injuries. I am an experience SJS attorney that will fight hard for you.